Alert archive / New Mexico / Freeze Watches in 2021

Freeze Watch 2, NWS Midland/Odessa, TX

October 15, 2021Lea County, New Mexico

NWS Midland/Odessa, TX issued this freeze watch at Oct 15, 2021, 1:48 AM MDT for Lea County, New Mexico. It took effect at Oct 16, 2021, 3:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 1:48 AM MDT (07:48 UTC)
In effect from
Oct 16, 2021, 3:00 AM MDT
Expired
Oct 15, 2021, 1:25 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3515 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS74 KMAF 150748
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
248 AM CDT Fri Oct 15 2021

NMZ029-152000-
/O.NEW.KMAF.FZ.A.0002.211016T0900Z-211016T1500Z/
Northern Lea County-
Including the city of Tatum
148 AM MDT Fri Oct 15 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Northern Lea County.

* WHEN...From late tonight through Saturday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
722 
WWUS74 KMAF 151925
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
225 PM CDT Fri Oct 15 2021

NMZ029-161300-
/O.UPG.KMAF.FZ.A.0002.211016T0900Z-211016T1500Z/
/O.NEW.KMAF.FZ.W.0002.211016T0900Z-211016T1300Z/
Northern Lea County-
Including the city of Tatum
125 PM MDT Fri Oct 15 2021

...FREEZE WARNING IN EFFECT FROM LATE TONIGHT TO EARLY 
SATURDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Northern Lea County.

* WHEN...Late tonight through Saturday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze watch went out at Oct 14, 11:14 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 14, 11:14 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1214 AM CDT Fri Oct 15 2021

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1210 AM CDT Fri Oct 15 2021

VFR conditions next 24 hrs. A cold front will pass thru all
terminals this AM with KHOB/KCNM seeing passage between 08-10z
with remaining sites around 11-14z with a N to S passage. Winds
will shift prior to uptick as gradient tightens a few hrs post
front. Gusty N/NW winds will slowly veer more NE thru the AM,
relaxing in intensity during the afternoon. Winds subside
considerably around sunset with light/vrb flow expected.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 212 PM CDT Thu Oct 14 2021

Broad upper level troughing continues to progress over the Rockies
extending into the Southern Plains. As a results a tight upper level
pressure gradient will continue to mix down this afternoon prompting
gusty conditions across the region. However, 700 mb winds range
around to 30 to 35 kts keeping afternoon gust below Wind Advisory
criteria. Winds are forecasted to die out by sunset as stability
increases. Tonight's temps are expected to be similar to this
morning's low temps, reaching the mid 40s to low 50s. Friday morning
a cold front will dive into the area reinforcing cooler
temperatures. Winds are also expected to be gusty Friday morning
from the frontal passage. Below normal temperatures, Friday
afternoon, are forecasted to reach the low 70s across much of the
CWA. Clear skies, low dew points, and a colder air mass will lead to
Saturday morning being the coldest morning this week. Therefore,
temperatures will range in the mid 30s to low 40s across the region.
Sweater weather is here.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 212 PM CDT Thu Oct 14 2021

Not many changes to the long term forecast, as a rather benign
pattern persists.  Saturday, an upper-level ridge will extend from
Texas to NorCal.  A Pac trough is forecast to strengthen/amplify,
making landfall on the west coast Sunday night.  This will nudge the
ridge into the central CONUS, increasing thicknesses over West Texas
and Southeast New Mexico into next week.

Post-frontal Highs Saturday afternoon will be the coldest this
forecast, coming in at 5-10F below normal.  A warming trend then
ensues through Tuesday.  The aforementioned trough is forecast to
swing through the central Rockies Monday night or so, adding a
westerly component to surface flow out west due to leeside troughing
on the Front Range.  This will raise temperatures back above normal
by Monday afternoon, peaking out Tuesday 5-10F above normal.
Unfortunately, a cold front will accompany the trough, and move
through the region Wednesday, taking temps down closer to normal
Wednesday afternoon.  However, temperatures will remain slightly
above normal.  Temperatures will recover by a few degrees Thursday.
Lows will follow a similar trajectory throughout the week:  At or
below normal Saturday night, then warming to above normal by Monday
night as return flow brings Gulf moisture back into the area.
Wednesday's front should not affect lows much.

Sadly, chances for rain are slim-to-none in this scenario, as
reflected in the grids.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               41  70  42  73 /   0   0   0   0
Carlsbad                 40  69  43  75 /   0   0   0   0
Dryden                   51  72  51  74 /   0   0   0   0
Fort Stockton            46  70  48  77 /   0   0   0   0
Guadalupe Pass           42  61  46  70 /   0   0   0   0
Hobbs                    38  68  41  72 /   0   0   0   0
Marfa                    36  66  41  73 /   0   0   0   0
Midland Intl Airport     41  70  44  73 /   0   0   0   0
Odessa                   43  70  46  74 /   0   0   0   0
Wink                     41  72  45  76 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...89
LONG TERM....44
AVIATION...87
Hazardous weather outlook, Oct 14, 11:45 AM MDT, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1245 PM CDT Thu Oct 14 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1245 PM CDT Thu Oct 14 2021 /1145 AM MDT Thu Oct 14 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions are occurring in the Guadalupe
Mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 1:25 PM MDTFreeze WarningMAFLea18 hr

Nearby

Freeze Watches in New Mexico, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.